Q: I have been taking Plaquinil for approximately 7 weeks and have developed a rash
with very itchy arms over the past weeks. If I lower the dosage, (curently
200mg twice per day), will it help with the rash and itching?
A: An itchy, hive like rash may be an allergic reaction to Plaquenil. You can try to "desensitize" yourself to the reaction, but it is best to stop the medicine for about 2 weeks until all the symptoms resolve. Speak with the doctor who prescribed it and follow his/her instructions. Many patients find that it's possible to restart at a much lower dose: 1/4 of a pill or even grind the pill up and start with sprinkles. This desensitization process may take 4-6 weeks. Hopefully, you will be able to return to Plaquenil 200 mg/day; it may be problematic going higher. Taking a medicine like Hydroxyzine (prescription) or Claritin/Zyrtec (OTC) may help. And do let your prescribing doctor know about your reaction!